Minimal sarin exposure may cause heart problems

Scientists have determined that minimal exposure to the chemical warfare agent sarin could lead to heart dysfunction, which may have ramifications for Gulf War veterans.

To determine the long-term cardiac effects of sarin, researchers exposed mice to low doses of the agent and then studied their heart functions for a 10 week period. At no point were the mice given enough sarin to produce visible symptoms, according to

"The two-month period was used to simulate the late onset effect of sarin/nerve agents in Gulf War veterans," Mariana Morris, director of the research program, told "There are suggestions that Gulf War illness, in which symptoms are long-lasting, may be related to exposure to low-dose chemical warfare agents."

Ten weeks after being exposed to sarin, the mice suffered from several heart problems, including left-ventricular dilation, which causes the left heart valve to become enlarged. The mice also developed ventricular depolarization, an electrical conductivity problem that could easily lead to anomalies in heart rhythm.

Researchers also found a reduction in heart contractility, which measures the extent of ventricular contractions. Low contractility can mean an inadequate amount of blood is being pumped through the heart.

"These results have implications for the military in times of conflict and for civilian populations in cases of environmental or occupational exposure," Morris said, reports.